Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 266, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 17, 2018, 2:11 PM EDT for Leon County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2018, 2:11 PM EDT (18:11 UTC)
- Expired
- Sep 17, 2018, 2:28 PM EDT
- In force
- 17 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Leon County, FL
The radar
The Tallahassee radar (KTLH), 30 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WUUS52 KTAE 171811
SVRTAE
FLC073-171845-
/O.NEW.KTAE.SV.W.0266.180917T1811Z-180917T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
211 PM EDT MON SEP 17 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northeastern Leon County in Big Bend of Florida...
* Until 245 PM EDT.
* At 211 PM EDT, a severe thunderstorm was located over Tallahassee,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tallahassee, Macon Community Park, Tallahassee Memorial Hosp, Baum,
Maclay State Gardens, Killearn Lakes, Miccosukee, Iamonia, Moccasin
Gap, Killearn Estates, Fallschase, Lake Ella, Tallahassee Mall,
Bradfordville, Winthrop Park, Tom Brown Park, Forest Meadows Park,
Pisgah Church and Lake Iamonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3052 8402 3052 8404 3051 8404 3043 8424
3049 8433 3068 8422 3068 8417 3066 8405
3058 8399 3056 8399 3055 8398 3055 8399
3053 8398
TIME...MOT...LOC 1811Z 222DEG 19KT 3049 8424
HAIL...<.75IN
WIND...60MPH
$$
30-PULLIN1 follow-up statement
010
WWUS52 KTAE 171828
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
228 PM EDT MON SEP 17 2018
FLC073-171838-
/O.CAN.KTAE.SV.W.0266.000000T0000Z-180917T1845Z/
Leon FL-
228 PM EDT MON SEP 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3052 8402 3052 8404 3051 8404 3043 8424
3049 8433 3068 8422 3068 8417 3066 8405
3058 8399 3056 8399 3055 8398 3055 8399
3053 8398
TIME...MOT...LOC 1824Z 222DEG 19KT 3056 8417
$$
30-PULLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:27 PM EDT, 44 minutes earlier.
Area forecast discussion, Sep 17, 1:27 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
127 PM EDT Mon Sep 17 2018
.AVIATION [Through 18Z Tuesday]...
Sct SHRA/TSRA have developed across the region at this hour.
Expect reductions in vsby, as well as gusty winds under or near
any storms. Otherwise, VFR through this evening with prevailing
wind out of the southwest AOB 10kts. IFR to LIFR conditions
expected late at most TAF sites tonight as fog will develop
across much of the region. Conditions will gradually improve to
VFR once again between 13 and 15Z Tuesday.
&&
.PREV DISCUSSION [1018 AM EDT]...
.NEAR TERM [Through Today]...
Florence, located near the Apalachians this morning, will continue
to lift northward today. An upper level trough axis will be situated
across the southeast and west of the CWA today with deep layer
southerly flow. This, combined with the seabreeze, should allow for
an increase in convection this afternoon and PoPs generally range
from 30-50%, with 20% north of a Dothan to Albany line. It will be
another hot day across the area with highs in the low to mid 90s,
well above normal, but the main story will be heat indices in the
100s again this afternoon.
.SHORT TERM [Tonight Through Wednesday]...
A shortwave and attendant surface trough slowly traverses the region
from northwest to southeast tonight and Tuesday, then moves offshore
Tuesday night. Weak lift and sufficient moisture will favor slight
chance PoPs for scattered showers tonight northwest of the Big Bend
and the immediate coastal areas, but will hold off on thunder given
limited instability. Low clouds are also possible, especially across
the western FL panhandle given the southerly component of low level
flow. Low temperatures several degrees above normal in the low-mid
70s.
On Tuesday, the aforementioned surface trough and seabreeze front
will aid in the development of diurnal showers and thunderstorms,
although there is considerable model disagreement on where this
activity will focus, which will be determined by the ultimate
location of the boundaries. For now, a consensus of the guidance and
local climatology favors the I-10 corridor for greatest coverage,
with Pops at 40-50 pct accordingly. High temperatures above seasonal
levels in the lower 90s. The combination of heat and humidity will
favor heat indices in the 100-105 degree range. As the surface
trough moves offshore Tuesday night, any precip is expected to be
confined over the Gulf waters.
On Wednesday, mid-level ridging moves into the Tennessee Valley with
a northerly low to mid-level flow. Precipitable Water values and
Mixed Layer CAPE are near climatology for mid-September, around 1.6
inches and 750 J/kg, respectively. Precipitation chances will be
limited, given larger scale subsidence, and the seabreeze front
pinned closer to the Gulf coast. Highest PoPs were placed from the
Big Bend eastward at 20-30 pct, decreasing to below 15 pct northward
into southeast AL and southwest GA. While high temperatures will
remain in the lower 90s, drier air advecting into the region will
lead to lower heat indices across southeast AL and southwest GA,
ranging from 95-100. Heat indices are expected to remain between
100 and 105 across the western FL panhandle.
.LONG TERM [Wednesday Night Through Monday]...
A deep layer southeasterly flow becomes established on Thursday
as the mid-level ridge moves into the Carolinas and assumes a
position closer to Bermuda over the weekend. This leads to a
return flow of moisture, but in the absence of greater synoptic
forcing, precipitation is expected to be diurnally driven by the
seabreeze circulation/outflow boundaries during the Thursday
through Saturday time frame. As such, PoPs were trended closer
to climatology in the 20-40 pct range each day for showers and
thunderstorms. Meanwhile, the remnants of Isaac are only given
a 20 pct chance of redevelopment as it moves through the north-
west Caribbean Sea. For Sunday and Monday, a mid-level trough is
modeled to move along the southwest periphery of the ridge into
the central Gulf of Mexico, leading to a deep southerly flow which
will be conducive to advecting anomalously high moisture content
into the region. Heavier rainfall is certainly possible during
this period. High temperatures Thursday through Saturday will be
at or slightly above normal in the upper 80s to lower 90s. With
increased cloud cover and precipitation, temperatures should
return to at or slightly below normal levels on Sunday and
Monday.
.MARINE...
Southwest winds today through Tuesday, shifting to northwest Tuesday
night behind a trough crossing the waters. Northwest winds continue
on Wednesday shifting to a westerly direction Wednesday night. Winds
becoming northeast on Thursday, then shift to the east for Thursday
night and Friday. In general, winds 5 to 10 knots through the period
with seas around 1 foot or less. Winds and seas higher in and around
thunderstorms.
.FIRE WEATHER...
Red flag conditions are not expected over the next few days, however
low dispersion values are possible across the Florida Panhandle
Tuesday.
.HYDROLOGY...
Precipitation over the past month has been near normal, with the
exception of the western FL Big Bend and points west, with higher
amounts observed. Looking ahead, QPF across the entire area is
forecast to average through Friday, which is below climatology.
Of course, localized higher amounts are likely where heavier
showers and thunderstorms occur. Rivers and streams are expected
to remain below action stage through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 92 74 93 74 / 40 50 20 20 20
Panama City 77 90 75 91 75 / 20 30 10 20 10
Dothan 74 92 72 93 73 / 20 40 10 10 10
Albany 75 93 73 93 74 / 20 30 10 10 10
Valdosta 74 92 73 92 73 / 30 40 20 30 20
Cross City 75 92 74 93 74 / 20 30 20 30 20
Apalachicola 77 89 76 90 76 / 20 30 20 20 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM EDT /9 PM CDT/ this evening
for Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Pullin
SHORT TERM...Fieux
LONG TERM...LF
AVIATION...Pullin
MARINE...Pullin
FIRE WEATHER...LF
HYDROLOGY...FieuxIn the hours before
Special weather statement, Sep 17, 1:15 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1215 PM CDT MON SEP 17 2018
FLZ008-108-171745-
Central Walton FL-South Walton FL-
1215 PM CDT MON SEP 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALTON COUNTY UNTIL 1245
PM CDT...
At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Eglin Air Force Base, or 14 miles south of De
Funiak Springs, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Freeport,
Red Bay, Portland, Port Washington, Blue Mountain Beach, Seaside,
Rock Hill, Miramar Beach, Bruce, Eucheeanna, Gulf Pines, Bunker,
Grayton Beach, Seagrove Beach, Sandestin and Four Mile Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3038 8633 3042 8631 3040 8623 3043 8626
3043 8625 3038 8617 3039 8611 3044 8616
3047 8613 3046 8619 3050 8620 3048 8632
3071 8612 3058 8589 3050 8587 3031 8614
3039 8640 3039 8636
TIME...MOT...LOC 1715Z 231DEG 9KT 3052 8607
30-PULLINSpecial weather statement, Sep 17, 1:46 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1246 PM CDT MON SEP 17 2018
FLZ008-108-171830-
Central Walton FL-South Walton FL-
1246 PM CDT MON SEP 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALTON COUNTY UNTIL 130
PM CDT...
At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eglin Air Force Base, or 8 miles south of De Funiak Springs, moving
east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Freeport, Bruce, Eucheeanna,
Red Bay, Douglass Crossroad, Portland, Pleasant Ridge, New Home, Knox
Hill and Rock Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3070 8626 3070 8585 3063 8592 3049 8587
3044 8590 3045 8595 3043 8599 3037 8600
3040 8612 3042 8614 3043 8612 3044 8616
3047 8613 3046 8619 3050 8620 3047 8624
3043 8625 3044 8625 3048 8624 3048 8629
TIME...MOT...LOC 1746Z 277DEG 12KT 3060 8616
30-PULLINSpecial weather statement, Sep 17, 2:09 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
209 PM EDT MON SEP 17 2018
FLZ017-171900-
Leon FL-
209 PM EDT MON SEP 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEON COUNTY UNTIL
300 PM EDT...
At 209 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tallahassee, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tallahassee, Florida A And M, Florida State University, Doak Campbell
Stadium, Ralford Greenway, Macon Community Park, Tallahassee Memorial
Hosp, Miccosukee, Iamonia, Killearn Estates, Lake Ella, Tallahassee
Mall, State Capital Complex, Governors Square Mall, Forest Meadows
Park, Pisgah Church, Levy Park, Indian Head Acres, Lake Iamonia and
Baum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3052 8400 3052 8404 3050 8404 3038 8424
3047 8437 3068 8423 3068 8409 3062 8401
3057 8400 3055 8398 3055 8399 3053 8398
TIME...MOT...LOC 1809Z 223DEG 19KT 3048 8425
30-PULLINThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:32 AM EDT | Rip Current Statement | TAE | Gulf | 11 hr |
| Sep 17, 1:15 PM EDT | Special Weather Statement | TAE | Walton | 30 min |
| Sep 17, 1:46 PM EDT | Special Weather Statement | TAE | Walton | 44 min |
| Sep 17, 2:09 PM EDT | Special Weather Statement | TAE | Leon | 51 min |
| Sep 17, 2:35 PM EDT | Special Weather Statement | TAE | Leon | 40 min |
| Sep 17, 2:38 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 37 min |
| Sep 17, 3:38 PM EDT | Special Weather Statement | TAE | Jefferson | 52 min |
| Sep 17, 5:02 PM EDT | Special Weather Statement | TAE | Jefferson | 28 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.